Hello! My husband has had relapsing/remitting MS for almost 15 years. He was diagnosed at 18, and has been on Rebif for most of that time. He briefly switched to Gilenya, but it lowered his white blood cell count too much and his neurologist took him off of it and recommended Copaxone. He started the Copaxone about two weeks ago, and after the first two injections, he has experienced weakness in his legs (described like jelly) and a loss of dexterity in his left hand.
He has been struggling to type with that hand and carry things. His doctor recommended that he stop the Copaxone for a week and give his body a chance to get it out of his system. To me, this sounds like the MS progressing, but his doctors think it is too coincidental that the issues began with the start of the Copaxone. I was unable to find any of these issues listed in the side effects - have you ever heard of anything like this? Thank you so much!
There is no literature (case studies or other studies) on transient worsening at the onset of Copaxone therapy and I have never observed this in practice. More importantly, Copaxone is not likely to be helpful 15 years or more into the course of MS. I would suggest that your doctor look for a source of infection and if none found, treat him with a course of high dose steroids if there are no contraindications. Depending on his risk factors and where he currently stands in the course of his disease, he may be a candidate for a highly active MS therapy (Alemtuzumab, Rituximab or tysabri). If he is not currently seeing an MS specialist, a second opinion at an academic MS center may help you and your current neurologist plan a course of treatment.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.